Pattern avoidance and Boolean elements in the Bruhat order on involutions

  • Axel Hultman
  • Kathrin Vorwerk


We show that the principal order ideal of an element w in the Bruhat order on involutions in a symmetric group is a Boolean lattice if and only if w avoids the patterns 4321, 45312 and 456123. Similar criteria for signed permutations are also stated. Involutions with this property are enumerated with respect to natural statistics. In this context, a bijective correspondence with certain Motzkin paths is demonstrated.


Bruhat order Boolean involutions Pattern avoidance 


  1. 1.
    Billey, S.: Pattern avoidance and rational smoothness of Schubert varieties. Adv. Math. 139(1), 141–156 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Björner, A., Brenti, F.: Combinatorics of Coxeter groups. Graduate Texts in Mathematics, vol. 231. Springer, New York (2005) zbMATHGoogle Scholar
  3. 3.
    Carrell, J.B.: The Bruhat graph of a Coxeter group, a conjecture of Deodhar, and rational smoothness of Schubert varieties. In: Algebraic groups and their generalizations: classical methods, University Park, PA, 1991. Proc. Sympos. Pure Math., vol. 56, pp. 53–61. Amer. Math. Soc., Providence (1994) Google Scholar
  4. 4.
    du Cloux, F.: An abstract model for Bruhat intervals. European J. Combin. 21(2), 197–222 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Gasharov, V., Reiner, V.: Cohomology of smooth Schubert varieties in partial flag manifolds. J. London Math. Soc. (2) 66(3), 550–562 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Hultman, A.: The combinatorics of twisted involutions in Coxeter groups. Trans. Amer. Math. Soc. 359, 2787–2798 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Hultman, A.: Twisted identities in Coxeter groups. J. Algebraic Combin. 28(2), 313–332 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Humphreys, J.E.: Reflection groups and Coxeter groups. Cambridge Studies in Advanced Mathematics, vol. 29. Cambridge University Press, Cambridge (1990) zbMATHGoogle Scholar
  9. 9.
    Incitti, F.: Bruhat order on the involutions of classical Weyl groups. Adv. in Appl. Math. 37(1), 68–111 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Lakshmibai, V., Sandhya, B.: Criterion for smoothness of Schubert varieties in SL(n)/B. Proc. Indian Acad. Sci. Math. Sci. 100(1), 45–52 (1990) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Richardson, R.W., Springer, T.A.: The Bruhat order on symmetric varieties. Geom. Dedicata 35(1–3), 389–436 (1990) zbMATHMathSciNetGoogle Scholar
  12. 12.
    Sjöstrand, J.: Bruhat intervals as rooks on skew Ferrers boards. J. Combin. Theory Ser. A 114(7), 1182–1198 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Sloane, N.J.A.: The online encyclopedia of integer sequences.
  14. 14.
    Tenner, B.E.: Pattern avoidance and the Bruhat order. J. Combin. Theory Ser. A 114(5), 888–905 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Vorwerk, K.: The Bruhat order on involutions and pattern avoidance. Master’s thesis, TU Chemnitz (2007) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Department of MathematicsKTHStockholmSweden

Personalised recommendations